Kansas, 2018

Hail and Damaging Winds in Kansas, August 10, 2018

August 10, 2018 · NWS ICT · 4 events in 3 counties and zones

Isolated severe storms occurred over southeast Kansas and the Flint Hills during the evening hours of August 10th, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms occurred over southeast Kansas and the Flint Hills during the evening hours of August 10th, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 1:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 1:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Aug 10 2018

Like yesterday, isolated to widely scattered hit- or- miss
thunderstorms are expected this afternoon into the evening, mainly
across southern and southeast Kansas. The main culprits are a
moist, unstable and weakly capped airmass in the vicinity of a
weak surface trough/wind shift over southern Kansas, ahead of a
mid/upper trough approaching from the north. Given weak flow aloft
and deep layer shear, along with decent downdraft CAPE values,
the main threats will once again be isolated microburst winds and
torrential rainfall rates. Activity should tend to dissipate
around or shortly after sunset.

Moist/unstable and weakly forced airmass shifts a bit further
south for Saturday across Oklahoma, where the best chance exists
for another round of afternoon-evening isolated to widely
scattered storms. This threat may graze southern portions of KS/OK
border counties.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Aug 10 2018

As has been advertised for several days now, periodic rounds of
showers/thunderstorms will likely impact the Kansas region anytime
from Sunday afternoon through Tuesday night/early Wednesday, as a
stalled mid/upper low across the southern High Plains gradually
ejects east/northeast across Mid-America. Latest model consensus
suggests greatest chances will be Monday through Tuesday night.
Given the expected high precipitable waters and poor lapse rates,
main threats will be areas of locally heavy rain and possible
flooding concerns, especially areas that see multiple rounds of
storms/heavy rain. Additionally, while a few strong to severe
storms cannot be ruled out during mainly the afternoon and evening
hours Sunday through Tuesday, relatively poor lapse rates/limited
instability and weak/modest shear will likely preclude widespread
severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Aug 10 2018

Scattered thunderstorms are expected this afternoon mainly across
southeast KS and along the OK border. Thus the vicinity wording
was left in for KCNU. It is possible that these storms could
develop closer to KICT; however, the likelihood is that this
activity will stay out of that area. Otherwise aviation concerns
are nonexistent thanks to light winds and very minimal cloud
cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  92  68  89 /  10   0   0  30
Hutchinson      65  90  66  89 /  10   0   0  20
Newton          65  91  67  89 /  10   0   0  20
ElDorado        65  91  67  88 /  10   0   0  30
Winfield-KWLD   67  91  68  87 /  20  10  10  40
Russell         63  91  64  90 /   0   0   0  10
Great Bend      64  92  64  90 /   0   0   0  10
Salina          65  93  66  93 /   0   0   0  10
McPherson       63  90  66  90 /  10   0   0  20
Coffeyville     68  91  69  88 /  30  20  10  40
Chanute         67  91  68  89 /  30  10  10  30
Iola            66  91  67  89 /  30  10   0  30
Parsons-KPPF    68  92  69  89 /  30  10  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...VJP
Hazardous weather outlook, Aug 10, 3:11 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 PM CDT Fri Aug 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms will impact portions of
southern and southeast Kansas through about 9 pm. The strongest
activity will be capable of 50 to 60 mph downburst winds, small hail
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible for the Oklahoma border
counties of southeast Kansas Saturday afternoon and evening.
Isolated strong wind gusts and heavy rain are possible.

Chances for thunderstorms will increase across the entire region
Sunday afternoon into Sunday night. A few strong storms and some
with heavy rainfall are possible.

A slow moving area of low pressure looks to bring periodic bouts of
showers and thunderstorms to the region Monday through early
Wednesday. While widespread severe weather is unlikely, the risk
for heavy rainfall and minor lowland flooding will exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 10, 2:24 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT FRI AUG 10 2018

KSZ070-102115-
Greenwood KS-
324 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...

* Until 415 PM CDT.

* At 322 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 12 miles southeast
  of Eureka...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Severy, Fall River, Climax, Fall River Lake, Fall River State Park
  and Cross Timbers State Park.

LAT...LON 3761 9630 3780 9632 3779 9596 3760 9596
TIME...MOT...LOC 2024Z 279DEG 12KT 3766 9618

KETCHAM
Special weather statement, Aug 10, 3:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
419 PM CDT FRI AUG 10 2018

KSZ070-094-102145-
Greenwood KS-Elk KS-
419 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Greenwood County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 445 PM CDT.

* At 416 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Severy, or 9 miles north of
  Howard...moving southeast at 5 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Severy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3763 9636 3771 9620 3756 9603 3747 9632
TIME...MOT...LOC 2118Z 329DEG 5KT 3761 9626

KLEINSASSER
Special weather statement, Aug 10, 3:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
436 PM CDT FRI AUG 10 2018

KSZ071-102215-
Woodson KS-
436 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Woodson County in southeastern Kansas...

* Until 515 PM CDT.

* At 434 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Yates Center...
  moving southwest at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Yates Center, Toronto, Rose, Cross Timbers State Park, Toronto Lake
  and Batesville.

LAT...LON 3800 9595 3802 9572 3777 9562 3776 9596
TIME...MOT...LOC 2136Z 028DEG 10KT 3793 9589

KETCHAM

The radar

The Topeka radar (KTWX), 124 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Woodson

When
August 10, 4:00 PM CST
Where
Woodson County, 6.45 mi WNW of Yates Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.830

Hail, Woodson

When
August 10, 4:13 PM CST
Where
Woodson County, 5.16 mi WNW of Yates Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -95.810

Thunderstorm Wind, Butler

When
August 10, 4:32 PM CST
Where
Butler County, 2.19 mi E of Smileyburg
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
37.520, -96.840

Power poles were knocked down along southwest 210 street near Pickrell road.

Thunderstorm Wind, Sedgwick

When
August 10, 5:25 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.570, -97.350

The public reported the wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779898, 779899, 779900, 779901.